Wildfire, Bowie
- When
- September 5, 1:00 PM CST to 6:00 PM CST
- Where
- Bowie forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th and 5th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th and 5th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region. A wildfire began in Bowie County on September 5th near Simms, Texas. It was determined that this fire was started by an electrical line. This fire, while small in size, threatened 3 structures and burned one barn. Agencies on the scene included Fire Departments from Simms, Dekalb, New Boston, Maud. The Red Cross was on the scene along with the Bowie County Sheriff's Office and the Red River Army Depot Fire Department. The fire only burned 50 acres near County Road 4239 and was contained on the same day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 9:40 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CDT MON SEP 5 2011
.DISCUSSION...
TD LEE HAS ALL BUT MADE HIS EXIT FROM THE REGION...WITH CLEAR
SKIES PREVAILING JUST ABOUT EVERYWHERE. THE EXCEPTION IS ACROSS N
CENTRAL LA...WHERE CLOUDS WILL DISSIPATE/MOVE E BY EARLY AFTN. MAX
TEMPS MAY BE A LITTLE TRICKY WITH STRONG CAA ONGOING...BUT AMPLE
SOLAR HEATING IN DRY AIR AND SOILS. WITH TEMPS ALREADY REACHING
INTO THE MID AND UPPER 70S ACROSS PARTS OF E TX/DEEP E TX... MAX
TEMPS MAY EXCEED CURRENT FCST. THAT SAID...TWEAKED TEMPS UPWARD BY
A COUPLE OF DEGREES ACROSS THESE AREAS. ALSO MADE SOME ADJUSTMENTS
TO DEW POINTS...AS MOST WERE ALREADY COOLER THAN CURRENT FCST.
AS MENTIONED EARLIER...STRONG NLY WINDS ARE EXPECTED THROUGH THE
DAY TODAY...LIKELY REACHING TO THE UPPER END OF THE LAKE WIND
ADVISORY CRITERIA...BUT NOT QUITE CONSISTENTLY HIGH ENOUGH TO MAKE
AN UPGRADE NECESSARY.
OTHERWISE...NO OTHER CHANGES ARE ANTICIPATED. /12/
&&
.AVIATION...
STILL DEALING WITH 8KFT CEILINGS AT MLU BUT OTHERWISE...MOSTLY CLEAR
SKIES SHOULD DOMINATE THE TERMINALS TODAY INTO TONIGHT. THE BIG
STORY WILL BE THE WIND GUSTS TODAY AS A VERY STRONG PRESSURE
GRADIENT IS IN PLACE ACROSS THE REGION IN THE WAKE OF A STRONG COLD
FRONT WHICH PUSHED THROUGH THE REGION LAST NIGHT. ALREADY SEEING
GUSTS OVER 25KTS IN A FEW LOCATIONS AND THESE WINDS WILL ONLY
INCREASE AS WE SEE FURTHER MIXING THROUGHOUT THE DAY. WINDS SHOULD
DECOUPLE OVERNIGHT TO NEAR 10KTS FROM THE NORTH. /13/
&&
.FIRE WEATHER...
MIXING OUT QUICKLY THIS MORNING WITH RH VALUES ALREADY IN THE 30S
ACROSS MOST OF NE TX/SW AR AND NW LA AS OF 10 AM. PRESSURE GRADIENT
REMAINS VERY STRONG IN THE WAKE OF A STRONG COLD FRONT WHICH PUSHED
THROUGH THE REGION LAST NIGHT AND ON THE BACK SIDE OF T.D. LEE.
ALREADY SEEING WIND GUSTS NEAR 27KTS ACROSS NW LA/S AR AND THESE
GUSTS WILL ONLY INCREASE THROUGHOUT THE DAY. EXPECTING MIN RH VALUES
IN THE MIDDLE TEENS ACROSS MOST OF NE TX AND 20-30% ELSEWHERE BY
THIS AFTERNOON. FIRE DANGER WILL REMAIN CRITICAL TODAY INTO THIS
EVENING THUS...RED FLAG WARNINGS REMAIN IN EFFECT FOR ALL OF NE TX...
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...ALL OF SOUTHWEST ARKANSAS
AND MOST OF NORTHWEST LOUISIANA. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 85 57 82 55 84 / 0 0 0 0 10
MLU 79 55 80 52 81 / 0 10 0 0 10
DEQ 81 50 82 49 84 / 0 0 0 0 10
TXK 83 54 81 52 83 / 0 0 0 0 10
ELD 82 52 80 52 82 / 0 10 0 0 10
TYR 85 56 84 55 86 / 0 0 0 0 10
GGG 86 54 84 53 85 / 0 0 0 0 10
LFK 88 54 84 53 87 / 0 0 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>004-010>012-017-018.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
12/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1157 AM CDT MON SEP 5 2011 ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1157 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG NORTHERLY WINDS AND LOW HUMIDITY IN THE WAKE OF A STRONG COLD FRONT WILL COMBINE WITH ONGOING DROUGHT CONDITIONS TO ENHANCE THE FIRE DANGER TODAY. A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE REGION TODAY...MEANING THAT ONGOING OR NEWLY SPARKED WILDFIRES MAY QUICKLY BECOME DIFFICULT TO MANAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ005-006-013-014-019>022-061200- LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1157 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... GUSTY NORTHERLY WINDS WILL CONTINUE TODAY IN THE WAKE OF A STRONG COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338974.